Will changing meds produce viral resistance?
Sep 2, 2007
I am on meds that are successfully keeping my viral load undetectable & CD4 count high, but would like to try the Atripla one a day medicine, my physician suggested that while I am doing well is a good time to try another medication so that if I needed to in the future I could come back to my present meds. Does this sound right? Once the meds I am on now are out of my system wouldn't the virus become resistant to them? I do like the idea of once a day dosing instead of twice a day and worrying about taking some meds without food and others with food. Any advice would be greatly appreciated.
Response from Dr. Pierone
Hello, and thanks for posting.
The notion of switching a fully suppressive antiretroviral regimen to a simpler or less toxic one has been established as scientifically sound and this strategy usually works. If a regimen is changed over to a new regimen viral resistance does not develop. If the new regimen turned out to be unacceptable (which happens occasionally), one could go back to the prior cocktail and it would still work.
The development of resistance to antiretroviral agents is produced by intermittent adherence to medications. Once medications are out of the system there is no reason for resistance to develop to them. However, when a drug regimen is stopped, the individual agents leave the body at different speeds. The one which sticks around the longest (typically Sustiva because of its long half-life) is essentially alone in the body and on rare occasion resistance may develop to this medication. This is one of the risks of simply stopping therapy, but again, switching to an alternative combination is not the same.
Best of luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.